Alert archive / Pennsylvania / Wind Advisories in 2006

Wind Advisory 9, NWS Binghamton, NY

November 16, 20066 counties in Pennsylvania; Delaware County, Sullivan County, New York

NWS Binghamton, NY issued this wind advisory at Nov 16, 2006, 3:14 PM EST for 6 counties in Pennsylvania; Delaware County, Sullivan County, New York. It was in force for 7 hr.

The area

The counties it named.

The facts

Issued
Nov 16, 2006, 3:14 PM EST (20:14 UTC)
Expired
Nov 16, 2006, 10:00 PM EST
In force
7 hr
Issued by
NWS Binghamton, NY

Counties Delaware County, NY, Sullivan County, NY, Lackawanna County, PA, Luzerne County, PA, Pike County, PA, Susquehanna County, PA, Wayne County, PA, Wyoming County, PA

The radar

The Binghamton radar (KBGM), 80 km from the middle of the area, began a volume at 20:17 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 12:00Z, 8.2 hours before the alert went out and 179 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 12:00Z on 2006-11-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 12:00Z on 2006-11-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 266 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
485 m above ground
0-6 km bulk shear
50 kt
0-1 km storm-relative helicity
266 m²/s²
0-3 km storm-relative helicity
294 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WWUS71 KBGM 162014
NPWBGM

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE BINGHAMTON NY
314 PM EST THU NOV 16 2006

...A WIND ADVISORY IS IN EFFECT THIS EVENING...

.A STRONG LOW PRESSURE SYSTEM IS CAUSING HIGH WINDS OVER THE AREA
THIS EVENING. A COLD FRONT WILL MOVE THRU LATE THIS AFTERNOON AND
THIS EVENING WILL ENHANCE THE WINDS. WINDS WILL WEAKEN BEHIND THE
COLD FRONT LATER THIS EVENING.

NYZ057-062-PAZ039-040-043-044-047-048-072-170300-
/O.NEW.KBGM.WI.Y.0009.061116T2014Z-061117T0300Z/
DELAWARE-SULLIVAN-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-LACKAWANNA-
LUZERNE-PIKE-SOUTHERN WAYNE-
314 PM EST THU NOV 16 2006

...WIND ADVISORY IN EFFECT UNTIL 10 PM EST THIS EVENING...

THE NATIONAL WEATHER SERVICE IN BINGHAMTON HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT UNTIL 10 PM EST THIS EVENING. 

STRONG WINDS AHEAD AND ALONG A COLD FRONT OF OVER 45 MPH WILL
BRING DOWN TREES AND COULD CAUSE SOME SCATTERED POWER OUTAGES THIS
EVENING. WINDS WILL WEAKEN AGAIN LATER THIS EVENING BEHIND THE
FRONT.

WIND ADVISORIES ARE ISSUED WHEN SUSTAINED WIND SPEEDS ARE
EXPECTED TO REACH AT LEAST 30 MPH AND/OR FREQUENT GUSTS TO OVER
45 MPH. WINDS OF THIS MAGNITUDE COULD CAUSE MINOR DAMAGE TO
TREES, POWER LINES AND WEAKER STRUCTURES. PERSONS IN THE ADVISORY
AREA SHOULD SECURE ALL LOOSE OBJECTS. IF YOU ARE TRAVELING
THROUGH THE ADVISORY AREA YOU SHOULD KEEP A FIRM GRIP ON THE
WHEEL, ESPECIALLY FOR THOSE WITH HIGH PROFILE VEHICLES.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Binghamton, NY wrote its last area forecast discussion before this wind advisory went out at Nov 16, 6:53 AM EST, 8 hours 21 minutes earlier.

Area forecast discussion, Nov 16, 6:53 AM EST, 8 hours 21 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BINGHAMTON NY
653 AM EST THU NOV 16 2006

.AVIATION...
MVFR CIGS MOVG IN THIS MORNING THE LAST 2 HOURS IN ELM...BGM...AND
AVP. WILL CONTINUE NE INTO REST OF SITES BY 15Z. VFR VSBYS UNTIL
STEADY SHOWERS MOVE IN THIS AFTN. THEN MVFR VSBYS AND CIGS INTO
EVE. AFTER COLD FRONT PRECIP MOVES E VSBYS RETURN TO VFR WITH CIGS
IMPROVING SOME TO LOW END VFR AND HIGH END MVFR. E TO SE WINDS AT
10 KTS INCREASING TO AROUND 15 WITH HIGHER GUSTS. UNTIL COLD FRONT
LLWS WITH SSE WINDS AT AROUND 40 KTS AT 2K FT.

&&

.PREV DISCUSSION...
 /ISSUED 312 AM EST THU NOV 16 2006/

SHORT TERM /TODAY THROUGH SATURDAY/...
HEAVY RAIN EVENT SLOWLY EVOLVING AS THE STACKED LOW OVER KY MOVES
NE TODAY INTO FRIDAY. LARGE AREA OF WARM FRONT RAIN LIFTING N OUT
OF CWA THIS MORNING. PRECIP AHEAD OF COLD FRONT IN WRN PA BUT
MAKING SLOW EASTWARD PROGRESS. THIS PRECIP WILL PICK UP SPEED AS
SHORT WAVE ROUNDS BASE OF UL LOW. PRECIP WILL ENTER CWA LATE
MORNING FAR W THEN EXIT FAR E THIS EVENING. TIMING IN GRIDS LOOKS
GOOD AND CHANGED LITTLE. LIKE LAST NIGHT WENT CLOSER TO THE FASTER
GFS OVER THE SLOWER NAM. MOST OTHER MODELS CLOSER TO THE GFS ON
THE TIMING OF COLD FRONTAL PRECIP.

FLOOD WATCH CONTINUES FOR NE PA AND CATSKILLS OF NY FOR THIS AFTN
AND EVENING. LARGE FETCH OF GULF AND ATLANTIC MOISTURE WITH 60
PLUS KT LOW LEVEL JET AND PWATS AROUND 1.4 INCHES. INSTABILITY
MARGINAL BUT MOISTURE AND STRONG FRONT COULD SET OFF TS. IN WATCH
AREA QPF IS 1 TO 1.5 WITH LOCALIZED HIGHER AMOUNTS. DUE TO THE
NEARLY SATURATED GROUND TO START AND LOW FLASH FLOOD AND HEADWATER
GUIDANCE WILL KEEP THE WATCH GOING. FURTHER N AND W RAINFALL AMOUNTS
ARE EXPECTED TO BE LESS. THIS AREA IS IN A MINIMUM ON MODELS WITH
HIGHER AMOUNTS CLOSE TO THE LOW TRACK IN FAR WRN NY INTO ONTARIO.

ON FRIDAY STACKED LOW HEADS INTO NRN QUEBEC WHILE COLD FRONT IS
OFF EAST COAST. SECONDARY COLD FRONT MOVING INTO NY FORCING SOME
INSTABILITY SHOWERS. NOT COLD ENOUGH TO FULLY GET LES GOING. ALSO
LOW LEVEL FLOW IS W UNTIL SATURDAY. AT THIS POINT COLD ENOUGH FOR
CONDITIONAL LAKE INSTABILITY. FLOW IS 300 DEGREES BUT INVERSION
HEIGHT IS 5K. DO NOT EXPECT MUCH FOR SNOW AMOUNTS WITH MARGINAL
TEMPS SFC AND ALOFT.

AVIATION...
VFR CONDITIONS AT MOST SITES TO START WITH WARM FRONTAL PRECIP IN
FAR N AND COLD FRONTAL PRECIP IN WRN NY AND PA. EXCEPTIONS ARE MVFR
VSBYS AT SYRA AND UCA...AND IFR CIGS AT UCA. LATER THIS MORNING
CONDITIONS DROP TO MVFR DUE TO CIGS AND AT TIMES VSBY CONTINUING
INTO THE EVENING. THEN VSBYS INCREASE BACK TO VFR WITH CONT MVFR
CIGS. E TO SE WINDS AT 5 TO 10 KTS EXCEPT HIGHER AT UCA THIS
MORNING TO INCHREASE TO 10 TO 20 WITH HIGHER GUSTS SUNRISE ON.

LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
UPPER TROF REMAINS WEST OF FA THRU EARLY NEXT WEEK...WITH LO CHC
POPS THRU WEEKEND.  NW FLOW WILL FAVOR LE RAIN/SNOW SHOWERS IN
TYPICAL LOCATIONS THRU MONDAY.  MODEL SOLNS DIFFER LATE IN EXTENDED
AS GFS CLOSES LOW OFF OVER SERN U.S. AND ECMWF KEEPS LOW FURTHER
NORTH.  THUS...GFS BUILDS HIGH IN FASTER THAN OTHER MODELS.  HAVE
KEPT CONTINUITY WITH CLEARING CONDS LATE MONDAY NIGHT. TEMPS REMAIN
NR TO SLIGHTLY BLO NORMAL THRU EXTENDED.

&&

.BGM WATCHES/WARNINGS/ADVISORIES...
NY...FLOOD WATCH FOR NYZ057-062 FROM 1 PM THURSDAY TO 1 AM FRIDAY.
PA...FLOOD WATCH FOR PAZ038>040-043-044-047-048-072 FROM 1 PM
     THURSDAY TO 1 AM FRIDAY.
&&

SHORT TERM...
AVIATION...
Hazardous weather outlook, Nov 16, 3:55 AM EST, 11 hours 19 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BINGHAMTON NY
355 AM EST THU NOV 16 2006

NYZ009-015>018-022>025-036-037-044>046-055-056-170900-
NORTHERN ONEIDA-YATES-SENECA-SOUTHERN CAYUGA-ONONDAGA-STEUBEN-
SCHUYLER-CHEMUNG-TOMPKINS-MADISON-SOUTHERN ONEIDA-CORTLAND-
CHENANGO-OTSEGO-TIOGA-BROOME-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK.

.DAY ONE...TODAY AND TONIGHT
THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THESE
THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING WIND AND LARGE
HAIL.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

NYZ057-062-PAZ038>040-043-044-047-048-072-170900-
DELAWARE-SULLIVAN-BRADFORD-SUSQUEHANNA-NORTHERN WAYNE-WYOMING-
LACKAWANNA-LUZERNE-PIKE-SOUTHERN WAYNE-
355 AM EST THU NOV 16 2006

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL NEW
YORK...SOUTHEASTERN NEW YORK AND NORTHEAST PENNSYLVANIA.

.DAY ONE...TODAY AND TONIGHT
A FLOOD WATCH IS IN EFFECT FOR THIS AFTERNOON AND EVENING. MINOR
FLOODING IS POSSIBLE. FURTHER DETAILS ARE AVAILABLE IN THE
STATEMENT. THUNDERSTORMS ARE ALSO POSSIBLE THIS AFTERNOON AND
EVENING. THESE THUNDERSTORMS ARE NOT EXPECTED TO HAVE DAMAGING
WIND AND LARGE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY.
NO HAZARDOUS WEATHER IS EXPECTED.

.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY. RAIN SPOTTERS ARE
URGED TO CALL OR EMAIL IN ANY REPORTS OVER AN INCH.

In the hours before

Special weather statement, Nov 16, 1:55 PM EST, 1 hour 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
155 PM EST THU NOV 16 2006

NYZ015-022>024-PAZ038-161930-
BRADFORD PA-CHEMUNG NY-SCHUYLER NY-STEUBEN NY-YATES NY-
155 PM EST THU NOV 16 2006

...LINE OF HEAVY RAIN AND GUSTY WINDS MOVING INTO THE AREA...

* AT 152 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG SHOWERS AND ISOLATED THUNDERSTORMS CAPABLE OF PRODUCING
  VERY HEAVY RAIN AND STRONG WINDS. THESE STORMS WERE LOCATED ALONG A LINE
  EXTENDING FROM 12 MILES NORTHWEST OF WAYLAND TO HORNELL TO NEAR
  WILLIAMSPORT PENNSYLVANIA...MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  CORNING AND CANTON AT 220 PM EST...
  TROY AT 225 PM EST...
  ELMIRA AND PENN YAN AT 230 PM EST...

THIS IS A LONG LINE OF SHOWERS AND ISOLATED THUNDERSTORMS...AND OTHER AREAS
BETWEEN THE MENTIONED CITIES WILL BE AFFECTED BY BRIEF...TORRENTIAL RAINFALL
AND POSSIBLE WIND GUSTS UP TO 45 MPH. PONDING OF WATER IS LIKELY IN LOW LYING
AREAS...AND ON TOWN AND VILLAGE ROADWAYS. THE STRONGEST WIND GUSTS WILL BE
MOST LIKELY NOTED ON THE HILLTOPS.
Special weather statement, Nov 16, 3:05 PM EST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BINGHAMTON NY
305 PM EST THU NOV 16 2006

NYZ016>018-025-036-044-045-055>057-PAZ038>040-043-044-047-072-162100-
BRADFORD PA-BROOME NY-CAYUGA NY-CHENANGO NY-CORTLAND NY-DELAWARE
NY-LACKAWANNA PA-LUZERNE PA-MADISON NY-ONONDAGA NY-SENECA
NY-SUSQUEHANNA PA-TIOGA NY-TOMPKINS NY-WAYNE PA-WYOMING PA-
305 PM EST THU NOV 16 2006

...LINE OF STRONG THUNDERSTORMS MOVING INTO THE AREA...

* AT 302 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF STRONG THUNDERSTORMS.  THESE STORMS WERE LOCATED ALONG A
  LINE EXTENDING FROM 6 MILES NORTHWEST OF WATERLOO TO NEWFIELD TO
  SPENCER TO TOWANDA TO 11 MILES SOUTH OF NEW ALBANY TO 10 MILES WEST
  OF BERWICK...AND MOVING EAST AT 45 MPH.

* STRONG THUNDERSTORMS WILL BE NEAR...
  MAGEE AND TYRE AT 310 PM EST...
  WEST SLATERVILLE AND WEST GROTON AT 315 PM EST...
  MONTEZUMA AND SYBERTSVILLE AT 320 PM EST...
  MOYERS GROVE AND WYCKOFF AT 325 PM EST...
  SENNETT AND SPRINGTOWN AT 330 PM EST...
  ELBRIDGE AND JORDAN AT 335 PM EST...
  BENNETTS CORNERS AND MEMPHIS AT 340 PM EST...
  SYRACUSE AND BINGHAMTON AT 345 PM EST...
  AVOCA AT 350 PM EST...

THESE STORMS HAVE THE POTENTIAL TO PRODUCE VERY HEAVY RAIN...AND
COULD CAUSE LOCALIZED FLOODING OF ROADS AND POOR DRAINAGE AREAS.
STRONG WIND GUSTS BETWEEN 45 AND 50 MPH ARE LIKELY ALONG THE LINE
OF SHOWERS...ESPECIALLY OVER HIGHER TERRAIN. WIND SPEEDS OF THIS
MAGNITUDE...COMBINED WITH SATURATED GROUD CONDITIONS WILL MAKE IT EASY
FOR TREES AND POWER LINES TO BE KNOCKED DOWN. SOME WIND DAMAGE HAS
OCCURRED IN CHEMUNG COUNTY NEW YORK AS THESE SHOWERS AND STORMS MOVED
THROUGH THE AREA.

The office that day

Everything else NWS Binghamton, NY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 16, 2:29 PM ESTSevere Thunderstorm WarningBGMBradford46 min
Nov 16, 3:32 PM ESTSevere Thunderstorm WarningBGMBradford, Susquehanna, Wyoming42 min
Nov 16, 3:48 PM ESTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming117 min
Nov 16, 5:37 PM ESTFlash Flood WarningBGMBradford, Lackawanna, Luzerne, Susquehanna, Wayne, Wyoming3 hr
Nov 16, 3:20 PM ESTSevere Thunderstorm WarningBGMBroome, Cayuga, Chenango, Cortland, Delaware, Madison and 4 more55 min
Nov 16, 4:17 PM ESTSevere Thunderstorm WarningBGMChenango, Madison, Oneida, Otsego58 min
Nov 16, 6:33 PM ESTFlash Flood WarningBGMSullivan3 hr

Nearby

Wind Advisories in Pennsylvania, 2006Wind Advisories in New York, 2006Every wind advisory in 2006

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.